Virginia, 2019Damaging Winds and Lightning Strikes in Virginia, August 15, 2019
August 15, 2019 · NWS AKQ · 24 events in 12 counties and zones
Scattered severe thunderstorms associated with a nearly stationary frontal boundary produced damaging winds across portions of central, south central, and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a nearly stationary frontal boundary produced damaging winds across portions of central, south central, and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 15, 8:47 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 15, 8:47 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
947 AM EDT Thu Aug 15 2019
.SYNOPSIS...
A frontal boundary will remain nearly stationary over southeast
Virginia and northeast North Carolina today through Friday,
then pushes southeast of the region Saturday into Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 945 AM EDT Thursday...
A weak frontal boundary extends from the NW Piedmont through
interior SE VA/NE NC this morning and is mainly indicated by a
NE wind on the ern side of the boundary. A few showers have
pushed across the Tidewater and coastal NE NC, and are moving
offshore as of 930 am. Temperatures are in the upper 70s to lows
80s, with quite humid conditions with dewpoints in the low/mid
70s.
Another shortwave trough is progged is lift across the region
during today, as a broader trough digs over the Great Lakes. A
moisture rich airmass will remain in place with the boundary
potentially slowly drifting back to the N. PoPs are generally
30-60% across the area. Again, locally heavy rain is the main
hazard, with a low probability of isolated strong wind gusts
over extrm SE VA/NE NC and the Piedmont. Highs today mainly in
the mid to upper 80s, under a partly sunny to mostly cloudy sky.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
As of 400 AM EDT Thursday...
PoPs gradually diminish overnight, as the shortwave trough
pushes offshore and the front weakens. Lows tonight in the upper
60s to mid 70s.
PoPs of 20-40% continue Fri for mainly ern/srn/sern counties,
as some semblance of a boundary lingers over SE VA/NE NC. PoPs
diminish to 20-30% Sat for SE portions, as the front pushes SE
of the region and washes out, and the the low-level flow
becomes SSW. Highs on Fri and Sat will generally range from the
mid 80s to around 90/lower 90s, with lows Fri night in the
upper 60s to mid 70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 350 PM EDT Wednesday...
The large-scale pattern from Sunday-Monday will be
characterized by ridging building over the wrn Atlantic and srn
Plains/Southwest, while the main upper level westerly jet
remains across srn Canada. A fairly potent area of low pressure
(sfc-aloft) will track from Ontario to Quebec Sunday into
Monday. However, latest model trends indicate that the trailing
cold front will wash out well N of the CWA. As a result, it will
be mainly dry on Sun/Mon with a 20-30% chc of an aftn-evening
shower/tstm (highest over the Piedmont). Weak upper troughing
centered from the ern Midwest to the Deep South amplifies
slightly by Tue-Wed, as the two aforementioned areas of upper
ridging remain in place. This could lead to increased coverage
of aftn-evening showers/tstms, so have increased PoPs to 25-40%
across the area by during the aftn-evening hours on Tue/Wed.
Mainly dry (w/ perhaps an isolated shower/tstm) during the
overnight hours from Mon-Wed.
Temperatures will remain around average through the extended
period. Sun will be the warmest day, with highs mainly in the
low 90s (with a few readings in the mid 90s possible from
Central VA to the Piedmont). Highs will mainly be in the upper
80s-low 90s with morning lows in the upper 60s-low 70s from Mon-
Wed.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 300 AM EDT Thursday...
Early this morning, a frontal boundary was nearly stationary
over extrm SE VA and NE NC, with just isolated showers in the
vicinity of the front. Otherwise, mainly VFR conditions were
at the TAF sites, except isolated IFR/MVFR Cigs close by SBY.
There is the potential for some IFR or MVFR stratus at
SBY/RIC/PHF this morning, due to onshore flow. Otherwise,
Additional sctd showers/tstms are expected to develop this
aftn/evening at the TAF sites, with IFR/MVFR conditions
possible primarily in vsby.
Outlook...The front will linger over the area tonight thru Fri,
then sags SE of the region Sat into Sun, with a lesser chc of
showers/tstms and mainly over SE VA/NE NC. A low probability of
aftn/evening showers/tstms will continue Sun and Mon.
&&
.MARINE...
As of 245 AM EDT Thursday...
No headlines expected through the weekend. A weak frontal
boundary will continue to slowly settle S through the srn
portion of the local waters through today. That boundary is
expected to dissipate INVOF NC waters Fri into Sat. WSW winds
aob 10 kt over the srn ocean waters/sound become VRB or onshore
by this evening...while VRB-ENE winds (blo 10 kt) continue
elsewhere. VRB winds (aob 10 kt) become SSW Fri night-Sat and
continue into early next week. Through the period...waves avg
1-2 ft...seas 2-4 ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...TMG
NEAR TERM...AJZ/TMG
SHORT TERM...AJZ/TMG
LONG TERM...ERI
AVIATION...TMG
MARINE...ALB
Hazardous weather outlook, Aug 15, 3:51 AM EST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
451 AM EDT Thu Aug 15 2019
MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-099-100-509>525-
160900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Accomack-
Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
451 AM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered showers and thunderstorms will be possible this
afternoon into this evening, with localized minor flooding due to
heavy rain being the main threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ095>098-160900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-
451 AM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk for severe storms this afternoon into this
evening. A few storms may produce isolated wind damage.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TG
In the hours before
Special weather statement, Aug 15, 11:33 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1233 PM EDT Thu Aug 15 2019
VAZ048-061-068-069-151715-
Powhatan-Fluvanna-Amelia-Cumberland-
1233 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...NORTHWESTERN
AMELIA...NORTHWESTERN POWHATAN AND SOUTHWESTERN FLUVANNA COUNTIES...
At 1233 PM EDT, a strong thunderstorm was located over Gold Hill, or
8 miles northeast of Dillwyn, moving east at 15 mph.
Wind gusts of 40 to 45 mph and pea size hail are possible with this
storm.
In addition...Rainfall amounts of up to 1 inch are possible with
this storm.
Locations impacted include...
Cumberland, Guinea Mills, Tobaccoville, Trenholm, Sunnyside, Lakeside
Village, Trents Mill, Ashby, Oak Forest, Shores, McRae, Bremo Bluff,
Clinton, Tamworth, Whiteville, Grays Siding, Bear Creek Lake State
Park, Hardware, Trenton Mills and Hatchers.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3776 7837 3769 7810 3768 7811 3767 7810
3767 7809 3765 7806 3764 7803 3745 7810
3738 7814 3745 7838 3762 7826 3769 7824
3771 7829 3775 7844
TIME...MOT...LOC 1633Z 292DEG 14KT 3761 7833
ButnerThunderstorm Wind, Cumberland
- When
- August 15, 12:12 PM EST
- Where
- Cumberland County, 3.36 mi WSW of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.470, -78.310
Tree was downed on Vogel Road.
Thunderstorm Wind, Cumberland
- When
- August 15, 12:14 PM EST
- Where
- Cumberland County, 6.17 mi NNW of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.560, -78.300
Tree was downed on Trents Mill Road.
Thunderstorm Wind, Cumberland
- When
- August 15, 12:15 PM EST
- Where
- Cumberland County, 3.53 mi NE of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -78.210
Tree was downed on a car near North 45th Street and Route 60. Multiple other trees were downed on roadways in the area.
Thunderstorm Wind, Powhatan
- When
- August 15, 1:00 PM EST
- Where
- Powhatan County, 1.76 mi NE of Flat Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.540, -77.810
Trees were downed along Flint Hill Road.
Thunderstorm Wind, Chesterfield
- When
- August 15, 2:04 PM EST
- Where
- Chesterfield County, 2.65 mi NW of Richmond Chesterfiel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.430, -77.560
Tree was downed on Burnett Drive near Newbys Bridge Road.
Thunderstorm Wind, Chesterfield
- When
- August 15, 2:07 PM EST
- Where
- Chesterfield County, 1.79 mi WSW of Bellbluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.420, -77.480
Tree was downed at Mason Run Drive.
Lightning, Chesterfield
- When
- August 15, 2:10 PM EST
- Where
- Chesterfield County, 2.97 mi NNW of Richmond Chesterfiel
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.440, -77.550
Lightning struck a house in the 4800 Block of Shepherds Drive in Chesterfield. There was damage to the house.
Thunderstorm Wind, Chesterfield
- When
- August 15, 2:10 PM EST
- Where
- Chesterfield County, 2.34 mi SSE of Bon Air
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.490, -77.550
Trees were downed on Woodward Drive.
Thunderstorm Wind, Chesterfield
- When
- August 15, 2:15 PM EST
- Where
- Chesterfield County, 2.15 mi SW of Bellbluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.410, -77.480
Trees were downed on Lair Drive.
Thunderstorm Wind, Chesterfield
- When
- August 15, 2:15 PM EST
- Where
- Chesterfield County, 1.79 mi WSW of Bellbluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.420, -77.480
Tree was downed on a house at Mason Run Drive.
Lightning, Henrico
- When
- August 15, 2:39 PM EST
- Where
- Henrico County, 3.29 mi E of Lewis Gardens
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.520, -77.220
Lightning strike caused a house fire in the 200 Block of Linstead Road.
Thunderstorm Wind, Isle of Wight
- When
- August 15, 2:40 PM EST
- Where
- Isle of Wight County, 0.89 mi NW of Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.810, -76.740
Trees were downed in Windsor. Tree was downed on a car at the high school.
Thunderstorm Wind, Isle of Wight
- When
- August 15, 2:44 PM EST
- Where
- Isle of Wight County, 1.3 mi ENE of Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.810, -76.710
Trees were downed on Shiloh Road and Briggs Way.
Thunderstorm Wind, Charles City (C)
- When
- August 15, 2:55 PM EST
- Where
- Charles City (C) County, 2.83 mi WNW of Chrls Cty Brkely Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.330, -77.220
Tree was downed on Harrison Point Drive.
Thunderstorm Wind, Suffolk (C)
- When
- August 15, 3:06 PM EST
- Where
- Suffolk (C) County, 1.11 mi W of Suffolk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.730, -76.600
Trees were downed across West Washington Street.
Thunderstorm Wind, Charles City (C)
- When
- August 15, 3:55 PM EST
- Where
- Charles City (C) County, 1.3 mi ESE of Rustic
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.290, -76.930
Trees were downed in eastern Charles City county.
Thunderstorm Wind, James City
- When
- August 15, 4:15 PM EST
- Where
- James City County, 1.49 mi NNW of Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.220, -76.790
Tree was downed on a power line near the Jamestown Scotland Ferry Pier.
Thunderstorm Wind, Mecklenburg
- When
- August 15, 4:55 PM EST
- Where
- Mecklenburg County, 1.8 mi ESE of Chase City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.790, -78.420
Tree was downed on Country Club Drive.
Thunderstorm Wind, Mecklenburg
- When
- August 15, 4:55 PM EST
- Where
- Mecklenburg County, 0.55 mi W of Chase City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.800, -78.460
Tree was downed on a power line on Berry Street.
Thunderstorm Wind, Mecklenburg
- When
- August 15, 4:55 PM EST
- Where
- Mecklenburg County, 1.77 mi NE of Drol
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.840, -78.450
Tree was downed in the area of 31007 Highway 49.
Thunderstorm Wind, York
- When
- August 15, 5:00 PM EST
- Where
- York County, 0.88 mi SW of Lackey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.220, -76.560
Trees were downed on Old Williamsburg Road.
Thunderstorm Wind, Mecklenburg
- When
- August 15, 5:25 PM EST
- Where
- Mecklenburg County, 0.69 mi N of Baskerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.690, -78.280
Tree was downed across Baskerville Road (VA 669) near Wooden Bridge Road (VA 674).
Thunderstorm Wind, Louisa
- When
- August 15, 9:25 PM EST
- Where
- Louisa County, 0.69 mi N of Cuckoo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.960, -77.900
Trees were downed near Mineral.
Thunderstorm Wind, Goochland
- When
- August 15, 9:40 PM EST
- Where
- Goochland County, 1.29 mi ENE of Hadensville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.840, -77.980
Trees were downed at Mile Marker 154 off of Interstate 64.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 15, 2019$25 million · 50 kt wind · 6 events
- Lightning Strike in Alabama, August 15, 20191 death · 1 event
- Flash Flooding and Hail in Kansas, August 15 to 18, 20192.75 in hail · 89 events
- Hail and Damaging Winds in New York, August 15, 2019$155,000 · 50 kt wind · 26 events
- Hail and Damaging Wind in North Dakota, August 15, 2019$120,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$42,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$40,000 · 1 in hail · 19 events
- Flash Flooding in New York, August 15, 2019$70,000 · 2 events
- Tornadoes in Kansas, August 15, 2019EF1 · 6 events
- Hail and Damaging Winds in Nebraska, August 15 to 16, 20192.75 in hail · 25 events
- Flash Flood in Florida, August 15, 2019$30,000 · 1 event
- Hail and Damaging Winds in Virginia, August 15, 20191.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851940, 851945, 851948, 851952, 851953, 851954, 851935, 851955, 851956, 851958, 851936, 851959, 851960, 851961, 851962, 851963, 851964, 851965, 851966, 851967, 851968, 851969, 851971, 851973.